Dense Fog, Warren
- When
- January 8, 12:55 AM EST to 9:55 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
FRR reported one quarter mile or less visibilities.
Wedge of high pressure extended across the Mid-Atlantic, resulting in stable conditions, trapping moisture in the valleys of the Shenandoah Valley region. Dense fog formed as a result.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Wedge of high pressure extended across the Mid-Atlantic, resulting in stable conditions, trapping moisture in the valleys of the Shenandoah Valley region. Dense fog formed as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 7, 8:39 PM EST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 839 PM EST THU JAN 7 2016 .SYNOPSIS... HIGH PRESSURE WILL GRADUALLY WEAKEN THROUGH THE END OF THE WEEK. LOW PRESSURE IS EXPECTED TO TRACK NORTHEAST THROUGH THE MID- ATLANTIC STATES SUNDAY. HIGH PRESSURE WILL RETURN TO THE AREA EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... A WEDGE OF HIGH PRESSURE PERSISTS ACROSS THE MID-ATLANTIC TONIGHT. LOW CLOUDS HAVE BEEN PERSISTENT ACROSS THE I-95 CORRIDOR TODAY AND WILL CONTINUE TO EXPAND TO THE WEST WHERE THEY WILL BANK UP AGAINST THE BLUE RIDGE MTNS OVERNIGHT. PATCHY DRIZZLE IS ALSO EXPECTED AS LOW LEVEL MOISTURE PERSISTS. THIS BLANKET OF CLOUDS WILL KEEP DEWPTS AND TEMPS FROM DROPPING EAST OF THE BLUE RIDGE AND THEREFORE INCREASED MIN TEMPS OVERNIGHT... NOW WITH THAT BEING SAID... WEST OF THE BLUE RIDGE IS A DIFFERENT STORY. CLEAR SKIES AND CALM WINDS HAVE LED TO TEMPS DROPPING INTO THE 20S. RADIATIONAL FOG IS POSSIBLE IN VALLEY LOCATIONS WEST OF THE BLUE RIDGE. PREV DISCUSSION... MOISTURE LAYER DEEPENS FRI AND DENSE HIGH CLOUDS ALSO START ADVANCING FROM SW TO NE ACROSS THE AREA LEADING TO OVERCAST SKIES EVERYWHERE. DRIZZLE WILL LIKELY IMPACT AREAS EAST OF THE BLUE RIDGE WHILE SOME LIGHT RAIN STARTS MOVING IN LATE IN THE MORNING OVER SOUTHWEST VA AS TEMPS RISE QUICKLY ABV FREEZING. THEN...CLOUDY WITH A CHANCE OF SOME LIGHT RAIN FRI NIGHT IN LIGHT EASTERLY UPSLOPE FLOW. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... 12Z MODEL SUITE LEADING TO INCREASED CONFIDENCE OF SEEING PCPN LATE SAT...LASTING THRU THE NIGHT INTO SUNDAY. 12Z SAT WILL SEE SFC HIGH PRESSURE TO THE NORTHEAST...STILL ATTEMPTING TO INFLUENCE THE AREA...AT LEAST THE NORTHERN HALF OF THE CWA...WHILE ONE AREA OF LOW PRESSURE WILL BE OVER THE GREAT LAKES...ANOTHER WELL OFFSHORE...AND A THIRD BACK OVER ARKANSAS. THE WARM FRONT WITH THE SYSTEM OVER THE GREAT LAKES WILL BE INCHING TOWARDS THE MID- ATLANTIC...THOUGH WITH THE LATEST RUN IT LOOKS TO STAY WEST OF THE AREA. THE VICINITY OF THE FRONTAL BOUNDARY WILL ALLOW FOR SLIGHT CHC POPS TO REMAIN IN FOR SAT MORNING...BUT THINKING THERE COULD VERY WELL BE A DRY PERIOD ON SAT BEFORE THE NEXT ROUND OF PCPN MOVES IN. TEMPS SAT RIGHT AROUND TO SLIGHTLY ABV NORMAL. A DEEPENING LOW PRESSURE SYSTEM MOVING UP THE MISSISSIPPI VALLEY WILL BRING WIDESPREAD PCPN BY SAT NIGHT. THE LOW PASSES INTO THE OH RIVER VALLEY...WITH THE CWA REMAINING ON THE WARM SIDE WITH SLY FLOW. STRENGTHENING LLJ WITH INCRSG SFC SLY FLOW WILL GREATLY INCREASE PWATS...AND AS SUCH...EXPECTING MODERATE...IF NOT PERIODS OF HEAVY RAIN. CANNOT RULE OUT AN ISO TSTM OVER SOUTHERN MD...BUT TOO LOW OF CONFIDENCE TO INCLUDE IN GRIDS ATTM. LOWS SAT NIGHT WILL REMAIN ON THE SLIGHTLY WARMER SIDE WITH THE ON GOING PCPN...CLOUD COVER AND INCREASED WINDS. THE LOW PUSHES TO THE NORTHEAST SUN...WITH ASSOCIATED COLD FRONT SWINGING THROUGH MID TO LATE DAY SUNDAY. EXPECTING THE PCPN TO TAPER OFF FROM THE CENTRAL VA AREA TO THE EAST BY THE AFTN. HOWEVER...WITH A STRONG NW FLOW IN THE WAKE OF THE FRONT...EXPECTING UPSLOPE SHOWERS...MIXED RA/SN DURING THE DAY WITH THE POTNETIAL FOR A COMPLETE CHANGEOVER TO SNOW BEFORE ENDING DURING THE SUN NIGHT HOURS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... SFC HIGH PRESS BUILDS BEHIND THE COLD FRONT SUN NIGHT WITH GUSTY WINDS INTO MON MORNING. TEMPS DROP TO NEAR NORMAL FOR THIS PERIOD WITH MOST OF THE CWA EXPERIENCING DRY CONDITIONS. SOME WINTRY PRECIP IS POSSIBLE... MAINLY OVER HIGHER ELEVATIONS...AS AN UPPER TROUGH AXIS MOVES ACROSS ON WED. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... MVFR/IFR CIGS EXPECTED EAST OF THE BLUE RIDGE TONIGHT AND INTO FRIDAY. IFR VSBYS EXPECTED AT IAD AS MORE MOISTURE PERSISTS AT THE SFC. FOG DEVELOPMENT AND LOW CLOUDS ARE POSSIBLE AT MRB OVERNIGHT AND INTO FRIDAY. THIS MAY LEAD TO RESTRICTIONS HOWEVER CONFIDENCE IS LOW AT THIS TIME. MVFR/IFR CONDITIONS WILL LIKELY CONTINUE FRIDAY. LIGHT RAIN MOVES IN FRI AFTERNOON WITH SOME REDUCTIONS IN VSBY POSSIBLE. SUB-VFR CONDITIONS PSBL SAT MORNING...WITH IMPROVEMENT SAT AFTN DURING THE DRY WX. AS THE PCPN MOVES IN LATE SAT...EXPECT DCRSG CONDITIONS...WITH SUB-VFR AND EVEN SUB-IFR BCMG MORE LIKELY. CONDITIONS IMPROVE ON SUN WITH THE COLD FROPA. VFR CONDITIONS EXPECTED OVER THE TERMINALS AS HIGH PRESS BUILDS OVER THE REGION. GUSTY WINDS PSBL SUN NIGHT. && .MARINE... WINDS 10 KT OR LESS THROUGH FRI NIGHT. LOW PRESSURE WILL APPROACH THE WATERS SATURDAY BEFORE PASSING BY TO THE WEST SATURDAY NIGHT. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR PORTIONS OF THE WATERS SATURDAY NIGHT. GALE CONDITIONS POSSIBLE SUN AFTERNOON THROUGH MON MORNING. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...LFR NEAR TERM...HAS/LFR SHORT TERM...SEARS LONG TERM...IMR AVIATION...SEARS/HAS/IMR/LFR MARINE...SEARS/IMR/LFR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 654 PM EST THU JAN 7 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081100- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 654 PM EST THU JAN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GALE CONDITIONS ARE POSSIBLE OVER THE WATERS SUNDAY AFTERNOON THROUGH MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-081100- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 654 PM EST THU JAN 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ACCUMULATING SNOW IS LIKELY WEST OF THE ALLEGHENY FRONT SUNDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
FRR reported one quarter mile or less visibilities.
OKV reported one quarter mile or less visibilities.
LUA reported one quarter mile or less visibilities.
W13 reported one quarter mile or less visibilities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614532, 614534, 614533, 614535.